Alert archive / Massachusetts / Gale Watches in 2018

Gale Watch 36, NWS Boston/Norton, MA

November 12, 2018

NWS Boston/Norton, MA issued this gale watch at Nov 12, 2018, 2:42 AM EST. It took effect at Nov 14, 2018, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 12, 2018, 2:42 AM EST (07:42 UTC)
In effect from
Nov 14, 2018, 1:00 AM EST
Expired
Nov 12, 2018, 4:06 PM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Nov 11, 10:20 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 11, 10:20 PM EST, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1020 PM EST Sun Nov 11 2018

.SYNOPSIS...

High pressure builds across New England tonight then moves offshore
Monday. Low pressure will bring widespread rainfall and strong
coastal winds late Monday night into Tuesday. Blustery and colder
conditions return Wednesday into Thursday. Another storm may impact
the region Friday, followed by colder and drier weather next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

10 pm update...

Cold night ahead. W winds becoming light as mostly clear conditions
prevail. Leaning with coldest guidance. Should see widespread 20s
over all S New England. Most of the mid-high clouds out as dewpoints
are low, temperatures tumble.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...

Monday...

High pres moves east of New Eng with developing SW flow. This
will allow temps to moderate after a cold start with expected
highs 45-50. Mostly sunny skies, but high clouds will increase
during the afternoon.

Monday night into Tuesday...

Split flow pattern with amplifying northern stream trough
digging across the Gt Lakes with southern stream energy moving
across the southern Plains. Low pres expected to develop across
mid Atlc region within the right entrance region of the upper
jet to the north then track NE. There are differences in the
track of the low with NAM/ECMWF further west across NE while
GFS has low tracking near ACK. The track will not have much
impact on ptype as this is mostly a rain event although some
minor snow accum (an inch or 2) possible across the Berkshires
at the onset late Mon night if colder GFS solution is correct.
Otherwise, it's all rain.

Heavy rainfall...
This is a rather progressive system with the bulk of the rain
late Mon night into Tue morning, then tapering off in the
afternoon. PWAT anomaly briefly reaches 2+ SD with low level
wind anomaly 3SD across SE New Eng so heavy rainfall likely but
duration limited. GEFS and EPS probs for 2 inches are near zero
with moderate probs for 1+ inches. Deterministic guidance
averaging 0.75 to 1.50 inches rainfall which seems reasonable.
Heaviest rainfall axis expected near the coast and Cape/Islands
where highest PWATs and low level jet. There is a low risk for
localized 2 inch amounts. Some of the SNE rivers which have
elevated levels may get close or just exceed minor flood stage
Tuesday if higher rainfall amounts are realized.

Strong wind...
The track of the low will have a bigger impact on the
positioning of the low level jet and possible extent of wind
damage across SE New Eng on Tue. NAM is quite bullish with
70-80 kt LLJ crossing the Cape/Islands while GFS/ECMWF/GGEM has
60-70 kt. We can't discount the NAM but went with more
conservative consensus solution for now. GFS furthest east with
the LLJ axis due to its more offshore track but there is
uncertainty. Current thinking is track will be near or a bit
west of the Cape Cod Canal. Given strong pressure falls and
absence of a strong inversion, potential for some of the
stronger gusts to mix down with gusts 50-60 mph far SE New Eng.
We issued a high wind watch for Nantucket where confidence is
highest. If the further west track verifies, watches may need to
be expanded to at least the Canal.

Tides...
Fortunately astronomical tides are quite low. A 1 to 2 ft surge
possible along the south coast near the time of high tide
midday Tue, but the low tides should preclude any coastal
inundation impacts.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

Overview...

Mid level cutoff low across Hudson Bay, with long wave trough
extending into the Ohio/Tennessee valleys Tue evening as high
pres at the surface and aloft sits across 30N from E of Florida
to the mid Atlc. The high appears to weaken as it shifts further
E, while the cutoff low rotates across Quebec while deepening
to around a 492 dam vortex approaching Newfoundland and Labrador
by Wed evening. This allows the northern stream storm track to
lift into southern Canada as the flow flattens across the
northeast, but H5 heights around 540-548 dam during Wed increase
as the cutoff exits.

Noting cutoff H5 low across the lower MS/TN valleys later this
week, heights rise so will see temps rebound somewhat. However,
this will open up a channel along the eastern seaboard. Surface
low pres moves across the SE states as large high crosses New
England Thu, then shifts to the Maritimes. Another fast moving
low to monitor for potential heavy rainfall around the late Thu-
Fri timeframe.

As the H5 cutoff becomes embedded in the digging H5 trough late
this week, temps will fall again with lowering mid level
heights as the surface low late Fri/Fri evening.

Long wave trough digs across the northeast U.S. by next
weekend, with a chilly and somewhat unsettled pattern as weak
short waves move in the mid level flow. May see a cold front
pass late Sat/Sat evening but rather dry in the W-NW flow at the
surface and aloft.

The 12Z GFS remains a fast outlier with the movement of weather
systems across the region, so will lean toward a non-GFS blend.

Details...

Tuesday night through Wednesday night...

As low pressure exits to the Gulf of Maine Tue evening, any
leftover precip along E coastal areas will move offshore. Might
see a couple of stray lake effect snow showers try to work into
portions of the Berkshires after midnight, otherwise clouds will
move offshore, except may linger along E coastal areas into early
Wed morning. Skies will average out partly to mostly sunny on Wed.

Strong low level jet passing across the region Tue night and
Wed, up to 45-55 kt from H95 to H85. Excellent LL mixing in place as
well, so expect W winds gusting up to around 25 kt across inland
areas and especially across the higher inland terrain, up to 30-35
kt along E coastal areas, Cape Cod and the islands Tue night. On
Wed, may see gusts up to 35-40 kt along the immediate E coast and
especially on the outer Cape and the tip of Cape Ann. May need wind
advisory for those areas Wed.

Core of cold air working SE out of Quebec/E Ontario, with H85
temps as low as -20C. Noting H85 temps down to -13C to -16C by 12Z
Wed across the region. With the gusty winds and temps running around
15 degrees below normal, will see wind chills down in the teens
across N central and W Mass to the lower-mid 20s along the immediate
coast. Max temps will only be in the upper 20s and 30s, not quite to
record low max levels except possibly close at Worcester (record low
max for 11/14 is 28 set in 1997), but it will feel like mid winter.

Expect mostly clear Wed night as winds gradually diminish. The
cold air remains in place, so temps will tumble down to the
teens across most locations, except the 20s along the immediate
coast and the urban centers.

Thursday...

High pressure will cross central New England Thu morning. The
coldest air will move out as well, with winds shifting to E-SE
especially from midday onward.

Low pressure works NE at the surface and aloft out of the SE
states. Clouds will increase from SW-NE during the afternoon but
precip should hold off until evening. While temps will remain
below normal, they will recover by around 3-5 degrees from
Wednesday's readings.

Thursday night through Friday night...

Appears that low pressure will move steadily NE Thu night,
passing across the region around midday or early afternoon on
Friday.

Still model solution spread with this system, especially the 12Z GFS
which is faster than most of the remaining model suite. So, still
timing and track issues to resolve. However, at this point it does
look like there may be some light snow late Thu night across
portions of the interior, but should change to rain during Fri.
Another strong low level jet moves across, bringing gusty E-SE winds
across eastern areas as well as the coastal waters. Also noting a
fairly good swath of precip moving across the region, mainly after
midnight Thu night through Fri, up to 0.5 to 1 inch possible.

The low shifts steadily NE, moving into coastal Maine. W winds
will pick up again especially along the coast.

Saturday and Sunday...

H5 long wave trough slowly cross the northeast next weekend. May see
periods of rain and/or snow showers at times Saturday into Saturday
night, with some light precip possibly lingering into Sunday across
the higher inland terrain.

Expect temps to run close to or slightly below normal on Saturday,
then may drop well below normal Sunday. Timing and track issues
continue, however.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

Through Tonight...
VFR. W winds becoming VRB or calm overnight.

Monday...
VFR. Increasing high clouds by afternoon, becoming SCT to BKN.
Winds becoming S.

Monday night into Tuesday...
Conditions deteriorating. OVC CIGs becoming MVFR-LIFR with RA/+RA
especially over SE New England. -SN/SN possible over NW high terrain
of Berkshires briefly Monday night as late as early Tuesday morning.
MVFR- IFR VSBY issues likely with RA/+RA. Strongest S/SE winds BED-
OWD-PVD-WST around midday Tuesday, especially S/SE coastal terminals.
Winds concluding 18-21z eastward as does RA/+RA. Quickly drying out
with winds quickly backing W gusting upwards around 30 kts.

Tuesday night...
CIGs quickly improving. MVFR-IFR with -RA/SN lingering along the
NWS high terrain of MA / CT. Blustery W winds with likely gusts
up around 30 to 35 kts.

KBOS Terminal...
Strongest S winds during the Tuesday AM push, along with RA/+RA CIG
and VSBY impacts, will lull during the afternoon hours before picking
up out of the W Tuesday evening continuing into Wednesday. Highest
gusts up around 35 kts during both events.

KBDL Terminal...
RA/+RA impacts during the Tuesday AM push, drying out midday into
afternoon before W winds pick up straight through evening into
Wednesday with potential gusts up as high as 35 kts.

Outlook /Wednesday through Friday/...

Wednesday and Wednesday Night: VFR. Windy with areas gusts to
35 kt.

Thursday: VFR. Breezy.

Thursday Night: Mainly MVFR, with local IFR possible. Breezy.
Chance RA, chance SN.

Friday: Mainly MVFR, with areas IFR possible. Windy with gusts
to 30 kt. Chance RA.

Friday Night: Mainly VFR, with areas MVFR possible. Windy with
local gusts to 30 kt. Chance RA, slight chance FZRA.

Saturday: Breezy. Slight chance SHRA.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

Through Monday...
High pressure in control. Diminishing wind and seas.

Monday night through Tuesday...
Stout storm system sweeping SE New England. S/SE gales ahead of
the storm peaking around midday Tuesday, near storm force,
especially over SE waters SE of Nantucket, along with moderate
to heavy rain resulting in likely visibility issues over the
waters. Low risk thunderstorms. Waves building to 8 to 12 feet
on the outer waters.

Tuesday night...
Behind the storm, drying out as winds revert W, gale force. Seas
remaining 8 to 12 feet on the outer waters, slowly diminishing
late.

Outlook /Tuesday Night through Friday/...

Wednesday into Wednesday Night: Gale force winds with gusts up
to 35 kt. Areas of rough seas.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Local rough seas. Chance of rain.

Friday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 14 ft. Chance of rain.

Friday Night: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Rough seas up to 12 ft. Chance of
rain.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...High Wind Watch from Tuesday morning through Tuesday afternoon
     for MAZ024.
RI...None.
MARINE...Gale Watch from Tuesday morning through Tuesday afternoon for
     ANZ231-232-250-254>256.
     Small Craft Advisory until 5 AM EST Monday for ANZ250-254.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/Sipprell
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/Sipprell/EVT
MARINE...KJC/Sipprell/EVT
Hazardous weather outlook, Nov 11, 4:53 AM EST, 21 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
453 AM EST Sun Nov 11 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-121000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
453 AM EST Sun Nov 11 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Late Monday Night into Tuesday...

Another period of heavy rain is possible. This may result in some
renewed river flooding. There is also the low risk that precipitation
begins as a period of snow or ice across the interior, but mainly a
rain event is expected. Some strong winds also possible, mainly
closer to the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-255-256-121000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
453 AM EST Sun Nov 11 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode Island
coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk for gale force wind gusts, mainly during
the daylight hours Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254-121000-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
453 AM EST Sun Nov 11 2018

...GALE WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for the eastern Massachusetts outer
coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low risk for storm force wind gusts, mainly during the
daylight hours Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 2:42 AM ESTSmall Craft AdvisoryBOX63 hr
Nov 12, 4:04 PM ESTHigh Wind WatchBOXBarnstable, Dukes12 hr
Nov 12, 4:04 PM ESTHigh Wind WarningBOXNantucket20 hr
Nov 12, 4:06 PM ESTGale WarningBOX48 hr

Nearby

Gale Watches in Massachusetts, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.